Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 14, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2019, 4:04 PM CDT for Lyon County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2019, 4:04 PM CDT (21:04 UTC)
- Expired
- Jun 20, 2019, 4:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:08 PM CDT | HAIL 0.88 | 2 Ese Cottonwood, MN | IN ADDITION TO NICKEL SIZED HAIL, RAINFALL WAS A QUICK 1.50 INCH. |
| Jun 20, 4:09 PM CDT | HAIL 0.7 | 2 Ene Cottonwood, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896
WUUS53 KFSD 202104
SVRFSD
MNC083-202130-
/O.NEW.KFSD.SV.W.0014.190620T2104Z-190620T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
404 PM CDT Thu Jun 20 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Lyon County in southwestern Minnesota...
* Until 430 PM CDT.
* At 403 PM CDT, a severe thunderstorm was located over Cottonwood,
or 12 miles northeast of Marshall, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Lyon County near Cottonwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4456 9561 4455 9561 4457 9575 4463 9577
4463 9560
TIME...MOT...LOC 2103Z 260DEG 15KT 4461 9566
HAIL...1.00IN
WIND...60MPH
$$
Chapman2 follow-up statements
383
WWUS53 KFSD 202118
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
418 PM CDT Thu Jun 20 2019
MNC083-202130-
/O.CON.KFSD.SV.W.0014.000000T0000Z-190620T2130Z/
Lyon MN-
418 PM CDT Thu Jun 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EXTREME NORTHEASTERN LYON COUNTY...
At 417 PM CDT, a severe thunderstorm was located just east of
Cottonwood, or 14 miles northeast of Marshall, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Lyon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4458 9561 4460 9563 4463 9567 4463 9560
TIME...MOT...LOC 2117Z 263DEG 10KT 4461 9561
HAIL...1.00IN
WIND...60MPH
$$
Chapman309
WWUS53 KFSD 202123
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
423 PM CDT Thu Jun 20 2019
MNC083-202132-
/O.EXP.KFSD.SV.W.0014.000000T0000Z-190620T2130Z/
Lyon MN-
423 PM CDT Thu Jun 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN
LYON COUNTY WILL
EXPIRE AT 430 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4458 9561 4460 9563 4463 9567 4463 9560
TIME...MOT...LOC 2122Z 260DEG 15KT 4461 9559
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:39 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 20, 3:39 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 339 PM CDT Thu Jun 20 2019 .SHORT TERM...(This Evening through Friday) Issued at 337 PM CDT Thu Jun 20 2019 Cold front slowly sagging southeastward through the forecast area today has stalled near the I-29 corridor. Expect this boundary to continue to weaken or washout into the early evening, with weak upper and mid level ridging nosing into the tri-state area behind the exiting wave. Clouds have scattered out with a cumulus field seen on satellite near the boundary. With instability increasing with the arrival of more sunshine, expect scattered showers and storms to continue to form near and ahead of the boundary (east of I- 29) through around sunset before dissipating. CAPE and shear is greatest in far southeast SD into northeast NE and northwest IA, and we could still see an isolated strong to marginally severe storm fire in this area through around 6 or 7 pm. Further north, shear is weaker and instability quickly decreases. The greatest threat would be hail to the size of quarters. There will not be much of a break in the active weather pattern, as a slow moving upper low in the northwest US turns upper flow to the southwest and directs several waves our direction. Low level flow turns to the southeast into Friday, ushering in dewpoints as high as the upper 60s in northwest Iowa and adjacent areas. Clouds and warm air advection will again increase overnight. With the arrival of a shortwave into south central SD, the next round of showers and storms are expected to form to our west and track through the area in the early morning hours Friday. Models suggest that the stronger forcing and lift will remain south of the forecast area where a complex of storms tracks south of the Missouri River. Across our forecast area, the greatest chance of showers and storms will be across the southern forecast area, with more isolated or scattered showers and storms elsewhere. Friday's weather is more complicated and will be largely dependent on the storm activity overnight. With the expectation that an MCS tracks through Nebraska overnight, this will likely shift the warm front further south than models depict. Scattered showers and storms will be ongoing in the morning, with a break in the activity expected before the severe threat returns in the afternoon. Surface based severe weather will be tied to areas near and south of the front, where the severe weather capable of large hail, damaging winds, and isolated tornadoes is possible. Strong shear over 40kt, robust CAPE over 2000 j/kg and steep mid level lapse rates are possible. North of the front however, strong or marginally severe storms capable of hail to half dollars would become the main threat. At this point the later scenario appears more likely for our forecast area, however if we can manage to get the boundary set up further north and destabilize quickly in the late morning/afternoon, our surface based severe threat will be greater. Northeast NE, far southeast SD, and northwest IA would see the best potential for this scenario. .LONG TERM...(Friday Night through Thursday) Issued at 337 PM CDT Thu Jun 20 2019 Additional scattered showers and storms continue overnight Friday into Saturday as the wave lifts into the Upper Midwest and the surface low and stalled boundaries weakens. The unsettled pattern directs another wave into the central High Plains Saturday night into Sunday, with yet more scattered showers and thunderstorms lifting northward through the region. The slow moving parent trough finally makes progress to the east Sunday night and Monday morning, with chances of showers and storms ending on Monday night or Tuesday. Temperatures warm above normal for mid week. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 629 AM CDT Thu Jun 20 2019 Lines of showers and isolated storms moving across the region through midday. Potential for additional isolated to scattered storms after 17Z, mainly focused south and/or east of KFSD, with KSUX seeing greatest potential among TAF sites to be impacted by stronger storms in the early-mid afternoon. Periods of MVFR-IFR visibility possible with storms, with MVFR ceilings possible for a few hours trailing the rain which is moving through the area to start the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...JH
Hazardous weather outlook, Jun 20, 4:09 AM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 409 AM CDT Thu Jun 20 2019 MNZ071-072-080-081-097-098-SDZ038>040-050-052>069-210915- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Bon Homme-Yankton- 409 AM CDT Thu Jun 20 2019 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are likely throughout the morning into the afternoon. An isolated strong to severe storm will be possible with hail to the size of half dollars the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An additional round of early morning showers and thunderstorms will move through Friday morning, with increasing chances for thunderstorms to redevelop Friday afternoon and evening. While still uncertain, scattered strong to severe storms may be possible in areas along and east of the James River Valley. Outdoor activities and events should continue to monitor their local forecast Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today. IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ070- 071-210915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Union- 409 AM CDT Thu Jun 20 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will become more likely late this morning into the early evening. A few of these storms could become severe with half dollar sized hail and wind gusts to 60 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An additional round of early morning showers and thunderstorms will move through Friday morning, with increasing chances for thunderstorms to redevelop Friday afternoon and evening. While still uncertain, scattered strong to severe storms may be possible in areas along and east of the James River Valley. Outdoor activities and events should continue to monitor their local forecast Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and again on Friday.
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.